Alert archive / Idaho / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Pocatello, ID

July 17, 2002Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 17, 2002, 8:07 PM MDT for Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2002, 8:07 PM MDT (02:07 UTC)
Expired
Jul 17, 2002, 11:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Power County, ID

The radar

The Pocatello radar (KSFX), 55 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 180207
FFWPIH
IDC077-180500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
805 PM MDT WED JUL 17 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

* UNTIL 1100 PM MDT

* AT 802 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER EXTREME EAST CENTRAL POWER COUNTY...OR ABOUT 17 MILES
  SOUTH OF POCATELLO...MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...CRYSTAL IN 
RURAL EASTERN POWER COUNTY AT 820 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS ESPECAILLY ALONG CLIFTON AND RATTLESNAKE CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO/IDAHO FALLS.

LAT...LON 4262 11265 4251 11242 4264 11239 4274 11248

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:40 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 2:40 PM MDT, 5 hours 27 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
240 PM MDT WED JUL 17 2002

SHOWERS/TSTORMS ALREADY BEGINNING TO FIRE CENTRL MTNS AND NEAR UPPER
SNAKE HIGHLANDS PER VIS SAT IMAGERY AND KSFX 88D...VERY LITTLE
DEVELOPMENT ACROSS SNAKE PLAIN. BEST INSTABILITY CURRENTLY OVER CENTRL
MTNS WITH A FINGER OF GOOD INSTABILITY PUSHING THROUGH SOUTHERN
HIGHLANDS INTO MAGIC VALLEY AND LOWER SNAKE PLAIN. SINCE DVLPMNT SLOW
OVER SNAKE PLAIN WILL HOLD THOSE ZONES ISOLATED THIS EVENING AND KEEP
SCATTERED OVER MTN ZONES. TSTORMS SHOULD DISSIPATE AFTER SUNSET THO
MESOETA KEEPS VERY SMALL PATCHES OF PRECIP OVER CWFA THROUGH THE
NIGHT...ASSOC WITH WEAK S/WV AHEAD OF U/L LOW OFF CAL COAST. MOIST AND
UNSTABLE ATMOS TO REMAIN ENTRENCHED OVER ERN IDAHO THROUGH FRI AS CWFA
TRAPPED BETWEEN RIDGE TO EAST AND BUCKLING PACIFIC FLOW TO THE WEST.
OPEN WAVE U/L LOW NEAR CENTRAL CAL COAST PROGGED TO SLOWLY SWING
NORTHEAST THROUGH THU...POSITIONED NEAR RENO BY THU AFTN.  THIS SYSTEM
PROGGED TO PULL IN ADDITIONAL LOW-MID LEVEL MSTR OVER CWFA BY MID AFTN
THU WITH INCREASING CHANCES OF PRECIP AFTN AND EVE DUE TO SLIGHTLY
HIGHER PW. ONLY LIMITING FACTOR FOR THU WILL BE CLOUD COVER WHICH MAY
INHIBIT DIURNAL DEVELOPMENT.  U/L WAVE SLIDES INTO TOP OF RIDGE BY
FRI FLATTENING FLOW ACROSS CWFA AND COOLING THICKNESSES A BIT. MINOR
S/WVS MAY STILL TRIGGER AFTN/EVE DEVELOPMENT...BUT FOCUS LOOKS TO BE
MAINLY OVER MTNS ONCE AGAIN.  THIS TREND CONTINUES INTO SAT.

IN THE EXTENDED...DESPITE DIFS IN LONG RANGE MODELS...GENERAL TREND
SHOWS AN U/L HIGH CENTERED IN NV. THIS SHOULD RESULT IN A BIT MORE
NORTHWESTERLY FLOW ACROSS IDAHO INDICATING A DRIER REGIME. THIS
CURRENTLY REFLECTED IN FCST PACKAGE SO WILL JUST ADD WED TO THE MIX
AND LEAVE BROADBRUSHED.  DMH

.KSFX...OPERATIONAL...VCP 21

BYI 62/89/60/88 24422

.PIH...NONE.

PIH WW 057/089 057/087 055 10244

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:15 PM MDTFlash Flood WarningPIHBannock2 hr

Nearby

Flash Flood Warnings in Idaho, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.